Hail, Niobrara
- When
- August 28, 6:45 PM MST to 6:50 PM MST
- Where
- Niobrara County, 9.65 mi NNE of Redbird
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.380, -104.230
Quarter size hail was reported near Mule Creek Junction.
An early evening thunderstorm in extreme northeast Niobrara County produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An early evening thunderstorm in extreme northeast Niobrara County produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 28, 5:30 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 630 PM MDT WED AUG 28 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 300 PM MDT WED AUG 28 2013 FORECAST CHALLENGES DEAL MAINLY WITH TEMPERATURES THE NEXT FEW DAYS. LOOKS LIKE PERSISTENCE SHOULD BE THE RULE WITH RECORD TO NEAR RECORD HIGHS LIKELY. CURRENTLY...UPPER LOW OVER NORTHWESTERN KANSAS THIS AFTERNOON WITH A DRY SLOT OVER THE SOUTHERN PANHANDLE. STARTING TO SEE SOME LIGHTNING STRIKES DEVELOPING OVER THE SOUTHERN LARAMIE RANGE WEST INTO EASTERN CARBON COUNTY. TEMPERATURES HAVE CLIMBED TO 97 AT SIDNEY...94 AT KIMBALL AND 89 AT CHEYENNE IN THIS DRY SLOT. WENT AHEAD AND BROUGHT SOME SLIGHT CHANCE POPS INTO THE CHEYENNE AREA IN CASE SOME OF THE STORMS OVER THE SOUTHERN LARAMIE RANGE AND LARIMER COUNTY IN COLORADO MAKE IT INTO THE AREA. DO BELIEVE CONVECTION WILL END EARLY THIS EVENING WITH LOSS OF DAYTIME HEATING. LOOKS LIKE A PERSISTENCE FORECAST FOR OVERNIGHT LOWS WITH 50S WEST OF THE LARAMIE RANGE AND LOW TO MID 60S OUT IN THE PANHANDLE. ANOTHER WARM TO HOT DAY FOR THURSDAY AS 700MB TEMPERATURES REMAIN AT +16C ACROSS THE CWFA. COULD BE JUST A FEW DEGREES COOLER ACROSS CONVERSE...NIOBRARA COUNTIES IN EAST CENTRAL WYOMING AND THE NORTHERN PANHANDLE AS 700MB TEMPERATURES DROP TO +14C...BUT THIS COULD BE OFFSET WITH LESS CONVECTION AND CLOUD COVER. DO HAVE A WEAK MID LEVEL CAP SHOWING UP ON NAM SOUNDINGS AROUND 450MBS. DO BELIEVE THIS SLIGHT MID LEVEL WARMING WILL KEEP CONVECTION IN CHECK EAST OF THE LARAMIE RANGE. OUT WEST OF THE LARAMIE RANGE...MODELS STILL SHOW SOME AFTERNOON CONVECTION DEVELOPING TOMORROW...MAINLY OVER THE MOUNTAINS. FRIDAY COULD BE A LITTLE TRICKY AS WE SEE THE RIDGE FLATTENING OUT SOME AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE SOUTHERN CANADIAN PROVINCES. SEE A WEAK COLD FRONT APPROACHING THE NORTHERN PANHANDLE FROM THE NORTHEAST. ECMWF TARGETING THE NORTHERN PANHANDLE FOR BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS. DESPITE THE INCREASED MOISTURE...DID NOT LOWER TEMPERATURES ALL THAT MUCH AS 700MB TEMPERATURES STAY HIGH...AROUND +16C THROUGH THE DAY FRIDAY. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 300 PM MDT WED AUG 28 2013 PERSISTENT UPPER LEVEL HIGH WILL CONTINUE TO IMPACT THE WEATHER IN THE FORECAST AREA THROUGH EARLY NEXT WEEK. NOT MANY DAY TO DAY CHANGES TO THE FORECAST ARE EXPECTED...WITH THE GFS NO LONGER SHOWING THE SHORTWAVE DISTURBANCE PUSHING ACROSS COLORADO AND WYOMING ON SUNDAY. 12Z MODELS IN AGREEMENT WITH THE GENERAL PATTERN...SHOWING THE UPPER LEVEL HIGH OVER THE FOUR CORNERS REGION DRIFTING BACK EAST INTO THE CENTRAL ROCKIES BY SUNDAY...AND REMAINING OVER COLORADO THROUGH NEXT WEDNESDAY. VERY WARM TEMPERATURES WILL CONTINUE THROUGH THE FORECAST PERIOD INTO NEXT WEEK WITH THE ONLY MINOR FORECAST CONCERN BEING HIGH AND LOW TEMPERATURES FOR SUNDAY AND MONDAY. MODELS DO INDICATE A WEAK BACKDOOR COOL FRONT MOVING ACROSS THE HIGH PLAINS LATE SATURDAY...WITH SLIGHTLY COOLER TEMPERATURES EXPECTED ON SUNDAY AND MONDAY. HOWEVER...TEMPERATURES ARE STILL EXPECTED TO BE 5 DEGREES ABOVE NORMAL FOR THIS TIME OF THE YEAR AND GENERALLY IN THE 80S...WITH SOME UPPER 70S ACROSS THE HIGHER VALLEYS WEST OF THE LARAMIE RANGE. GENERALLY KEPT TEMPERATURES ABOVE MOS WITH MOS APPARENTLY TRENDING TOO FAR TOWARDS CLIMO. MODEL SOUNDINGS INDICATE A VERY DRY AIR ALOFT FOR SUNDAY AND MONDAY AS THE REMAINING SUBTROPICAL MOISTURE PUSHES SOUTH WITH THE FRONT...SO LOWERED POP BELOW 10 PERCENT FOR MOST AREAS OUTSIDE OF THE MOUNTAINS. THE UPPER LEVEL HIGH WILL THEN MOVE EASTWARD INTO THE CENTRAL ROCKIES FOR EARLY NEXT WEEK...RESULTING IN HIGH TEMPERATURES RETURNING TO THE 80S TO MID 90S BY TUESDAY AND WEDNESDAY. SOME SUBTROPICAL MOISTURE WILL RETURN TO THE AREA ON THE WESTERN PART OF THE UPPER LEVEL HIGH...SO INCREASED POP BETWEEN 20 TO 40 PERCENT ALONG AND WEST OF I25. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON) ISSUED AT 623 PM MDT WED AUG 28 2013 ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND 03Z...MAINLY ALONG AND EAST OF THE LARAMIE RANGE. BRIEF HEAVY RAIN AND GUSTY WINDS COULD OCCUR IN THE VICINITY OF STORMS. VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD WITH LIGHT WINDS. && .FIRE WEATHER... ISSUED AT 300 PM MDT WED AUG 28 2013 MONSOONAL MOISTURE WILL REMAIN IN PLACE TODAY WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FORMING MAINLY OVER THE SOUTHERN LARAMIE RANGE AND ACROSS ALBANY COUNTY THIS AFTERNOON. THIS MOISTURE GETS SUPPRESSED SOUTH IN COLORADO FOR THURSDAY WITH DRY CONDITIONS ACROSS SOUTHEAST WYOMING AND NEBRASKA PANHANDLE. WE GET A SURGE FRIDAY OF MONSOONAL MOISTURE AS A WEAK COLD FRONT MOVES INTO NORTHERN WYOMING. AGAIN...MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS...BUT A FEW COULD DRIFT OFF THE LARAMIE RANGE ONTO THE ADJACENT PLAINS. THE PANHANDLE AND CARBON COUNTY OUTSIDE THE SNOWY AND SIERRA MADRE RANGES TO REMAIN DRY. FORTUNATELY...WINDS LOOK TO REMAIN LIGHT AND AFTERNOON MIN HUMIDITIES STAY JUST ABOVE CRITICAL THRESHOLDS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLAYCOMB LONG TERM...TJT AVIATION...FINCH FIRE WEATHER...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 321 PM MDT WED AUG 28 2013 WYZ101>119-292130- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 321 PM MDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST WYOMING. THE BEST CHANCE FOR STORMS WILL BE OVER THE MOUNTAINS FROM THIS AFTERNOON...WITH A FEW STORMS MOVING NORTHEAST INTO THE PLAINS THROUGH THE AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH DAY...MAINLY OVER THE MOUNTAINS. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-292130- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 321 PM MDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE WESTERN NEBRASKA PANHANDLE FOR FRIDAY AND SATURDAY...AND THEN AGAIN MIDDLE OF NEXT WEEK. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
715 PM MDT WED AUG 28 2013
WYZ102-290145-
NIOBRARA COUNTY WY-
715 PM MDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 745 PM MDT...
AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF REDBIRD...OR 30 MILES NORTH OF
LUSK...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
REDBIRD...
MULE CREEK JUNCTION...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4350 10404 4319 10404 4311 10440 4323 10458
4351 10423 4351 10406
TIME...MOT...LOC 0115Z 223DEG 53KT 4324 10440
HAHNThe Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported near Mule Creek Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466770.